Restylane and allergies. Any suggestions? (photos)

I've been waiting to get restalyne injections because I've been terrified of possible side effects; but I'm so fed up with not liking what I see in the mirror, so I'm finally going to take the leap very soon. One last concern I have is my mild to moderate allergies. I take Claritin d everyday and it helps a lot. Without it my eyes are a bit irritated and I feel slightly stuffy. Am I risking a worse outcome?

Doctor Answers 9

Choosing the right under eye filler

It would be nice to see a full face picture.  The best treatment for under eye hollows really depends on your bone structure, skin quality etc.  I generally use a thicker filler such as Voluma or Radiesse in the mid cheek for support and Restylane (with added lidocaine to customize it to the patient) around the eyes, if needed.  These are all off label treatments, however, and it's important that you seek out a board certified experienced injector because complications are not uncommon in this a delicate region with inexperienced injectors.  Your moderate allergies should not affect the result but you might get more puffy right after the injections.  Your doctor can explain which filler or treatment they prefer in your case and why so you can make an informed decision.

New York Oculoplastic Surgeon
4.8 out of 5 stars 62 reviews

Eyelid Fillers and Ocular Seasonal Allergies

There is a very important connection between ocular allergies and having a lower eyelid (or tear trough) filler treatment. The issue is one of swelling.Hyaluronic acid fillers work by attracting fluid.  One of the main reasons that people may be dissatisfied with their under eye filler treatment is that there is swelling in the filler.  If a filler attracts extra fluid the area looks like the filler was placed wrong, or that there is too much filler.  In many circumstances it is difficult for the patient, or the doctor, to differentiate between too much filler and swelling in the area of the filler.  Restylane (and Voluma in very skilled hands) are the best fillers for under the eyes because they are the least likely to attract extra fluid.  However, there are times when even these fillers cause swelling. Ocular allergies are major stimulus for the eyelids to swell.  This is true in general as well as after a filler injection.  The symptoms of ocular allergies are, eye itching, red eyes, and excessive swelling of the the eyelids in the morning (and possibly throughout the day).  Ocular allergies have increasing dramatically over the past several years.  So even if you never had allergies before, you could have them now.    If you have ocular allergies they should be well controlled before you have an eyelid filler treatment. There are several very good prescription and over the counter ocular allergy drops.  However, not all allergy drops are created equal.  If you have ocular allergies, or think you might have ocular allergies, you should discuss this with your eye doctor or cosmetic surgeon before having a lower lid filler treatment.

Marc Cohen, MD
Philadelphia Oculoplastic Surgeon
4.8 out of 5 stars 23 reviews

Restylane and allergies

You have allergies which may affect the appearance of your eyes but the Restylane will still work and improve your appearance. just keep taking the Claritin and be sure you see a board certified dermatologist or plastic surgeon

Melvin Elson, MD
Nashville Dermatologist
5.0 out of 5 stars 6 reviews

You might also like...

Restylane and allergies

From your photos, I think you'd make a great candidate for filler to the tear trough.  In regards to your concern about allergies, I tend to hold off on tear trough filler if a patient's allergies are currently active and uncontrolled.  I prefer to treat when there's no allergy-related swelling around the eyes so we can achieve the best results.  If your allergies are mild and well controlled with Claritin D, then I see no reason why you'd have a poor outcome.  Hope that helps.  Best of luck!

Chaneve Jeanniton, MD
Brooklyn Oculoplastic Surgeon

Seasonal Allergies Versus Granulomatous Reactions To Fillers

Your question confuses seasonal altergies, usually related to plant pollens with "allergic reactions" to fillers such as Restylane.  The latter would involve an allergic reaction to hyaluronic acid, which would be an unusual occurrence.  More commonly, when patients develop an inflammatory reaction to a filler, a small nodule called a granuloma is formed.  These can often be treated by direct injection of small volumes of steroid.  Once again, this phenomenon is unrelated to seasonal allergies.

Peter Lee, MD, FACS
Los Angeles Plastic Surgeon
4.6 out of 5 stars 47 reviews

Restylane Side Effect

Great news, side effects with Restalyne fillers are extremely rare! Since filler is made of hyaluronic acid, a substance found naturally in our own skin, it is very rare to have a reaction to it- despite your other allergies! You can still take your allergy medications up until you have your restalyne filler injected without any side effects. The only medication you would want to stop prior to your treatment is any blood thinners, such as Aspirin, Warfarin, or Coumadin (with permission from your primary care physician).

Justin Harper, MD
Columbus Physician
5.0 out of 5 stars 14 reviews

Restylane and allergies. Any suggestions?

Hi there, you are not risking a bad outcome by taking Claritin D. Many of my patients need to take this for their allergies and it is not a problem to inject you with Restylane. I think it would it improved your facial appearance and make you look better. Good luck, Dr. Downie

Jeanine B. Downie, MD
Montclair Dermatologic Surgeon
5.0 out of 5 stars 3 reviews


Thank you for your questions and photo.  You seem to be an excellent candidate for Restylane to the tear trough.  Because this is a complicated area to get good results, make sure to choose an experienced injector.  Good luck!

Samuel Baharestani, MD
Long Island Oculoplastic Surgeon
4.8 out of 5 stars 21 reviews

Restylane and Allergies

Having seasonal allergies does not mean you will have issues with allergic reactions to fillers. Remember that Restylane is a hyaluronic acid which is very similar to the HA already in your body. Having a reaction to it is very, very, very uncommon and would not be related at all to seasonal allergies. "This answer has been solicited without seeing this patient and cannot be held as true medical advice, but only opinion. Seek in-person treatment with a trained medical professional for appropriate care."

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.